Opium Withdrawal and Detox
Opium addiction can bring about intense cravings for the substance. If people addicted to opium suddenly stop using the drug, withdrawal symptoms may occur. While these effects often are not life-threatening, they can be painful.
The effects of withdrawal can include a variety of health complications that can continue for several days.
The severity of opium withdrawal symptoms is contingent on the severity of a person’s substance use disorder. For example, someone dealing with a long-term opium addiction will likely have a more painful withdrawal than someone who only recently became addicted.
Using opium during pregnancy can bring about neonatal abstinence syndrome, a disorder characterized by the presence of withdrawal symptoms in newborns. Many infants who experience the effects of opium withdrawal endure digestive problems, dehydration, vomiting, high-pitched crying and seizures.
The onset of opium withdrawal symptoms often depends on the type of opium product used. For example, short-acting opiates, like morphine, generally cause withdrawal symptoms about six to eight hours after last using the substance.
Conversely, long-acting opioids, like methadone, may not produce withdrawal symptoms for up to three days after last use. The effects of withdrawal associated with long-acting opioids peak in about 10 days, but they can last for several weeks.
Withdrawal Symptoms within 24 Hours
- Excessive sweating
- Muscle aches
Withdrawal Symptoms within Two-Three Days
- Abdominal cramping
- Nausea and vomiting
- Dilated pupils
- High blood pressure
- Rapid heartbeat
Opium-related withdrawal symptoms typically start around the time that a person would have normally taken their dose. Early symptoms of withdrawal comprise physical effects that can lead to psychological problems, like anxiety. More intense symptoms, like vomiting, can occur a couple days after last use.
Cravings for opium products can continue for weeks, months or even years. Addiction is a lifelong brain disease. People addicted to opium are susceptible to triggers that bring about cravings — even after withdrawal symptoms end.
Opium withdrawal symptoms can be uncomfortable. However, the U.S. National Library of Medicine states that the effects of opium, opiate and opioid withdrawal are rarely life-threatening.
Many people who deal with opium, opiate or opioid withdrawal symptoms deal with cravings to use the substance. These individuals may use opium products to reduce their withdrawal symptoms. But a recurrence of opium use can increase the risk of overdose. An untreated overdose can lead to death.
Many health care professionals do not recommend withdrawing from opium at home because individuals often do not know how to properly manage their withdrawal symptoms. These people may not know what symptoms will form nor when these effects will occur.
However, it is possible to safely withdrawal from opium at home. A strong support system and access to medications that control opium withdrawal symptoms can increase a person’s chances of managing these effects.
Medications that are used to reduce or prevent opium withdrawal symptoms include methadone, clonidine, buprenorphine and naltrexone. However, not everyone who experiences opium withdrawal symptoms has access to these medications.
Some internet websites offer home remedies, like vitamins and other supplements, to reduce the effects of opium withdrawal. However, you should consult with your doctor before using any medications that are not prescribed by a medical professional.
The time it takes to detox from opium isn’t the same for everyone. It will likely take longer for someone who has experienced an opium addiction for years to clear the drug from their system than for a person who is dependent on opium.
Ultra-rapid detox involves using anesthesia and naltrexone to treat opium withdrawal symptoms. For years, some treatment facilities offered ultra-rapid detox to reduce the time it takes to overcome withdrawal symptoms. However, a study by Columbia University suggested that ultra-rapid detox to treat opium dependence presents safety concerns.
In addition to increasing the risk of overdose, quitting opium cold turkey can present other health complications. For example, vomiting is a common opium withdrawal symptom. People who profusely vomit can accidentally inhale their stomach contents. This disorder, called aspiration, can result in chest discomfort, choking or pneumonia.
Opium addiction can be difficult to manage without professional treatment. At many rehab facilities, individuals can receive evidence-based therapy to help them better manage their substance use disorder.
The Recovery Village runs several treatment centers throughout the United States. Each facility uses the latest scientific research to help people learn ways to more effectively deal with their substance use or mental health disorders. Contact The Recovery Village today to learn how treatment can help you heal.
If you use opium and want to learn more about your substance use behaviors, take The Recovery Village’s self-assessment. These quizzes can help you recognize the presence of an opium addiction or dependence.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700